Deployment Associated Migraines
Last updated: May 2022
I am a soldier.
Being in the military can be a fun and rewarding job. I was a soldier first and foremost. I volunteered to serve my country. I was ready to do whatever I was asked when I joined right out of high school.
Joining the military
I can say it had never been my dream to join the military. A recruiter had my mind thinking about the opportunities that could come from joining though. So, I signed up. I was excited to start a new adventure. It was very different from what I was used to, but I was happy to learn. After training, I knew that I would eventually travel to other parts of the US and maybe out of the country. I wanted to travel, learn new things, and meet a variety of people. The military was my way to do this and earn money for college.
Headaches and headache disorders
Being in the military, especially being deployed, can take a toll on a service member's body. One such way deployment can affect a soldier negatively is through headaches or migraines. Headaches are throbbing pains in the head. Did you know that migraine disease is a type of headache disorder? Headaches become migraines when they include symptoms such as being on one side of the head, sensitivity to light or sound, aura, vertigo, and more. According to the Cleveland Clinic, migraine is considered a primary headache disease.1
My migraine started about a year in
Having migraines can cause much pain, frustration, and difficulties in performing the duties of one's job. I was one of those people affected by migraine. My migraines started back in the mid-'90s when I was just about a year into my military enlistment. I am not sure what exactly caused them to start, but it could have been from some kind of exposure while serving inside Southwest Asia (SWA). The migraines started for me shortly after returning from overseas.
Frequently visiting sick call
I did not know what was going on at the time. I remember just gradually starting to always have a headache. I started feeling nauseated a lot. I went to sick call (the army's version of soldier's urgent care) quite frequently. I was prescribed things like ibuprofen, anti-nausea medication, IV fluids, acetaminophen, and various other things to try to alleviate the headaches. It was not until much later that I was actually diagnosed with migraine.
Did deployment cause this?
Soldiers who served during certain wars or eras may find that their migraines may actually be related to their exposure while in the military. There are so many things that soldiers are exposed to. The most recent illness associated with a higher prevalence of migraine is Gulf War Syndrome.2
Gulf War Syndrome
If a soldier served in the Gulf War Era and started suffering from unexplained migraines while deployed or up to a certain time afterward, they could potentially have the syndrome. There are certain signs that the military/VA look for to see if they believe it is associated with Gulf War Syndrome. Some of the symptoms that the serviceman may have are chronic headaches, insomnia, stomach pains, headaches, and stomach issues. Gulf War Syndrome is diagnosed when they do not know what has caused the illness or symptoms. The military can not rule out exposure to chemicals as a cause, though.2,3
Are yours related?
They are still figuring out the damage caused by sending people to various places to serve. If you are a veteran and believe that your migraines may be related to Gulf War Syndrome, you should reach out to your nearest VA medical center or local hospital for help.
Are the family and friends you will be seeing this holiday season understanding about migraine?